New Tylenol warnings have been added to product packaging in an attempt to curb what is sometimes called “Tylenol toxicity” in unsuspecting Americans.
While the Tylenol warnings are new, the risk is not. Part of the problem that leads to acetaminophen overdose comes from the drug’s ubiquity and general perception that the pain reliever is a “safe” alternative to risky and potentially addictive stronger analgesics.
While the Tylenol warnings don’t belie a rash of deaths, more than 500 Americans die of acetaminophen toxicity each year — many battling chronic pain conditions and unaware of maximum dosage levels.
In recommended dosages, Tylenol and generic acetaminophen formulations are relatively safe to manage pain, and incredibly common. Hundreds of over the counter painkillers contain the painkiller, which can often lead to inadvertent double dosing during periods of pain or illness — which can, in turn, irreversibly damage a patient’s liver.
The Tylenol warnings include bright red writing on medication caps reading “Contains Acetaminophen” and “Always Read the Label,” in a bid to alert consumers which medications will place them at risk of overdosing on the drug.
The AP reports that in addition to the Tylenol warnings, the agency will be reviewing and reducing acceptable levels of acetaminophen in certain drugs:
“The FDA cut the amount of acetaminophen that prescription products could contain to 325 milligrams per pill two years ago and said recently it would require warnings on prescription products with the ingredient about rare serious skin reactions… Extra Strength Tylenol tablets contain 500 milligrams of the ingredient, according to the website for the product.”
As the AP states, the Tylenol warnings follow another recent caution about the drug, involving a rare but fatal complication resulting from a side effect skin condition. The latest caution from the FDA on acetaminophen addresses the potential of fatal liver failure due to acetaminophen overdose.